This site is intended for health professionals only
Sunday 23 October 2016 Instagram
Share |

Salmeterol users at risk of long-term problems

Salmeterol users at risk of long-term problems

People with asthma who regularly use salmeterol are at a greater risk of nonfatal serious adverse events than those using placebos. 

This conclusion was arrived at by a team of Cochrane Researchers who drew together data from 26 trials involving 62,630 patients.
The researchers found that over a four to six-month period, for every thousand people treated for asthma there were 45 who suffered a serious adverse event on regular salmeterol, compared to only 40 if a placebo inhaler was given.
Salmeterol is a long-acting beta2-agonist. It is inhaled by people with asthma twice daily, and relieves symptoms for up to 12 hours. It is generally recommended for use along with corticosteroid inhalers (also known as preventer inhalers).
Over the last decade some researchers and practitioners have expressed anxieties that although salmeterol can relieve asthma symptoms, it could cause long-term problems.
"We found that the biggest increase in risk was seen in people with asthma who were not taking inhaled corticosteroids; however, there is no guarantee that inhaled corticosteroids abolish the risk all together," says lead researcher Christopher Cates who works in Community Health Sciences at St George's, London, UK.
The authors recommend that people should follow the manufacturer's advice not to increase the dose of salmeterol during an exacerbation. Furthermore, regular salmeterol should not be used as an alternative to inhaled corticosteroids. Benefits and risks need to be considered before embarking on long-term treatment with regular salmeterol.
Work is currently in progress on a similar assessment of formoterol (another long-acting beta2-agonist).

The Cochrane Library

Click here to take part in our latest NiP survey.

Your comments: (Terms and conditions apply)

"Yes, and always educate patients in the risks of covering up deteriorating symptoms with an effective bronchodilator and advise them to always use it along with an inhaled corticosteroid. I also suspect that it causes feelings of mucous in the throat and neck region which I see quite a lot with salmeterol." - Lesley Williamson, Northumberland

"Yes, and at annual review I stress the need to continue with INCS and never rely solely on LABAs. This I can check by the PX requests" – Darryl Moloney, Manchester

"When overused can cause cardiovascular complications" – Maria Lucia Gouveia, London

Ads by Google

You are leaving

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?